Drug reactions: chemotherapy-induced alopecia: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: chemotherapy-induced alopecia

Sample item

Two weeks after the first cycle of doxorubicin-based chemotherapy, a woman has diffuse hair loss, with tapered broken hairs. Which type of hair loss is this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Anagen effluvium

Cytotoxic drugs damage the rapidly dividing matrix cells of anagen hairs, causing anagen effluvium within days to weeks, with hair fall of up to 90 percent. The hair regrows after stopping treatment. Telogen effluvium appears 2 to 3 months after a trigger and involves resting hairs.

Option by option

  • A. Alopecia areata

    Alopecia areata gives discrete round patches of hair loss with exclamation mark hairs.

  • B. Telogen effluvium

    Telogen effluvium has a delay of about 2 to 3 months and does not show broken tapered hairs.

  • C. Androgenetic alopecia

    Androgenetic alopecia is gradual and patterned, not abrupt after chemotherapy.

  • D. Anagen effluvium (correct)

    Correct. Chemotherapy damages growing anagen follicles and produces rapid, diffuse loss.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Anagen effluvium. Cytotoxic drugs damage the rapidly dividing matrix cells of anagen hairs, causing anagen effluvium within days to weeks, with hair fall of up to 90 percent.

Why is "Alopecia areata" not the answer?

Alopecia areata gives discrete round patches of hair loss with exclamation mark hairs.

Why is "Telogen effluvium" not the answer?

Telogen effluvium has a delay of about 2 to 3 months and does not show broken tapered hairs.

Why is "Androgenetic alopecia" not the answer?

Androgenetic alopecia is gradual and patterned, not abrupt after chemotherapy.

What concept does this question test?

It tests Drug reactions: chemotherapy-induced alopecia in Dermatology. The hair regrows after stopping treatment. Telogen effluvium appears 2 to 3 months after a trigger and involves resting hairs.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: chemotherapy-induced alopecia?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.